Montana, 2021

Hail and Damaging Winds in Montana, June 4, 2021

June 4, 2021 · NWS BYZ · 4 events in 4 counties and zones

A few isolated severe thunderstorms produced some large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few isolated severe thunderstorms produced some large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 4, 3:05 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Billings MT
405 PM MDT Fri Jun 4 2021

.DISCUSSION...
Tonight through Saturday night...

Strong upper level ridge over the region is slowly flattening in
response to a Pacific jet in western Canada. There is a weak
upstream shortwave in ID and western ID and resultant ascent and
height falls (along with increased mid level moisture) is
resulting in convection which is developing over and beginning to
spread off of the Beartooth/Absarokas. Temps today have reached
the mid and upper 90s most places...a bit shy of June 4th records
to this point.

Forecast appears to be on track with the main risk from late
afternoon and evening t-storms being wind, with tall inverted-v
profiles and fairly high (0.8-0.9") precipitable waters suggestive
of wet microbursts. High res models are consistently showing a
line of cold pool driven wind from northern Rosebud to Fallon
county this evening. A heads up for anyone with outdoor plans
between now and 9 pm. Given the pwats, any stronger storms will
likely produce brief downpours, and even weaker cells will produce
erratic downdraft wind gusts. Small hail is also possible.
Convection should exit our east near or shortly after midnight.

Main upper trof along the BC coast will push into the northern
Rockies tomorrow. After quiet weather late tonight and Saturday
morning we will see another round of showers/t-storms in the
afternoon and evening. Mid level temps tomorrow will be a bit
cooler, and shear greater, so it looks as if convection will have
a better chance of producing larger hail...in addition to strong
wind gusts which will again be the higher risk. HREF shows some
decent updraft helicity tracks including in the Billings area so
this will have to be watched. Other factor to monitor is how much
stabilizing we see behind tonight's wave, especially in our east.
This evening's rain may also enhance boundary layer moisture
tomorrow. Many factors to be worked out yet, but nonetheless
anyone with outdoor plans tomorrow should stay aware of the
weather. Saturday will be not quite as hot as today but still very
warm with highs in the upper 80s and 90s. Cold front will finally
bring cooler Pacific air tomorrow night.

JKL

Sunday through Friday...

Cooler conditions move in behind the front for Sunday,
with southwesterly flow setting up to the west, and heights
building to the east. This will promote warm mid level temps and
generally dry conditions through much of the week. A weak
shortwave rounding the ridge in SW flow could bring a chance for
some showers or thunderstorms by midweek.

High temperatures are forecast to range from 70s to lower 80s on
Sunday, with highs in the 80s to lower 90s then forecast through
the rest of the long term. Lows in the 50s can be expected most
nights. STP

&&

.AVIATION...

Scattered thunderstorms will move through the forecast area from
west to east during the late afternoon and evening. Gusts near or
in excess of 50 kts are possible near any storms, along with
brief MVFR to IFR in heavier rainfall. Activity will move east
into the Dakotas by 06z. The next round of thunderstorms is
expected Saturday afternoon and evening. Otherwise, VFR will
prevail through the period. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 062/094 054/079 052/084 055/087 057/090 056/081 054/085
    33/T    20/U    00/U    01/B    11/U    21/U    11/U
LVM 051/090 043/078 046/082 050/082 051/087 049/078 046/082
    23/T    10/U    00/U    11/B    12/T    32/T    11/U
HDN 056/095 051/081 051/086 053/093 057/093 054/083 053/086
    43/T    20/U    00/U    00/B    11/U    21/U    11/U
MLS 062/094 056/076 054/086 056/092 062/091 058/082 054/084
    72/T    40/U    00/U    01/B    21/U    21/U    11/U
4BQ 059/096 055/077 058/088 057/092 063/092 060/083 056/084
    32/T    20/U    00/U    10/U    21/U    11/U    11/U
BHK 061/094 054/076 054/089 056/090 062/091 059/083 053/082
    31/U    40/U    00/U    11/U    32/T    21/B    21/U
SHR 056/095 052/081 053/088 055/092 058/093 054/082 052/084
    32/T    20/U    00/U    00/B    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 237 in effect until 11 PM MDT this
      evening FOR ZONES 29>33-40-42-58-63>68-141-172-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 4, 1:48 AM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
248 AM MDT Fri Jun 4 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-051000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
248 AM MDT Fri Jun 4 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms possible.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Today and Saturday.

* ADDITIONAL DETAILS...Afternoon and evening thunderstorms have the
  potential to produce strong wind gusts and possibly hail. Stay
  alert if you have travel or outdoor plans.

* ADDITIONAL HAZARD CONCERNS...Hot temperatures with highs into the
  90s will continue through Saturday. Triple digits are possible
  today east of Billings. Take precautions to protect yourself from
  the heat. Attempts to cool off in area rivers and streams could
  be dangerous due to water running high and cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jun 4, 3:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Billings MT
444 PM MDT Fri Jun 4 2021

MTZ057-138-042315-
Southern Big Horn MT-Northern Big Horn MT-
444 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Crow Agency, or 14 miles south of Hardin, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.

Locations impacted include...
Crow Agency, St. Xavier and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4545 10777 4561 10784 4579 10729 4543 10718
TIME...MOT...LOC 2244Z 251DEG 33KT 4552 10769

Chambers

The radar

The Billings radar (KBLX), 125 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wheatland

When
June 4, 4:00 PM MST
Where
Wheatland County, 13.33 mi WSW of Harlowton Baxter Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.230, -110.130

Broken windows and extensive damage to siding occurred to a house.

Thunderstorm Wind, Big Horn

When
June 4, 4:05 PM MST
Where
Big Horn County, 2.13 mi SSE of Crow Agency
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -107.440

Thunderstorm Wind, Yellowstone

When
June 4, 7:19 PM MST
Where
Yellowstone County, 11.32 mi SE of Huntley
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
45.780, -108.160

Hail, Park

When
June 4, 7:45 PM MST
Where
Park County, 0.69 mi N of Wilsall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -110.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953680, 953683, 953684, 953682.